Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Tucson, AZ

July 23, 2004Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 23, 2004, 11:38 AM MST for Santa Cruz County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 11:38 AM MST (18:38 UTC)
Expired
Jul 23, 2004, 12:30 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1508 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 231839
FFWTWC
AZC023-232030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1138 AM MST FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN ARIZONA

* UNTIL 130 PM MST

* AT 1130 AM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 8 MILES SOUTHEAST OF TUBAC...OR ABOUT 14 MILES NORTH OF
  NOGALES.  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

THE MAIN AREA OF HEAVY RAINFALL WAS OVER THE SAN CAYETANO MOUNTAINS 
EAST THROUGH SOUTHEAST OF TUMACACORI. SMALL STREAMS...SECONDARY 
ROADS...AND NORMALLY DRY WASHES WILL FLOOD QUICKLY. EVENTUALLY SOME 
HIGH FLOWS MAY SPILL INTO THE SANTA CRUZ RIVER EAST OF TUBAC FROM 
MAVIS WASH AND FROM EAST OF TUMACACORI. DO NOT DRIVE INTO FLOODED 
AREAS. MOVE TO HIGHER GROUND.

LAT...LON 3151 11106 3146 11092 3165 11077 3166 11106

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:50 AM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 23, 9:50 AM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST FRI JUL 23 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...UPPER LEVEL HIGH PRESSURE CONTINUES TO SHIFT TO THE
NORTH...BRINGING A MORE FAVORABLE FLOW AND INCREASED MOISTURE TO
SOUTHEAST ARIZONA. THE RESULT WILL BE AN UPSWING IN THUNDERSTORM
ACTIVITY AND COVERAGE THROUGH THE WEEKEND. ALSO WITH INCREASING
MOISTURE...CLOUDS AND PRECIPITATION TEMPERATURES WILL MODERATE THE
NEXT FEW DAYS. HIGH PRESSURE ALOFT IS THEN EXPECTED TO SHIFT BACK
SOUTHWARD NEXT WEEK...BRINGING A GENERAL DECREASE IN THUNDERSTORM
COVERAGE.
&&

.DISCUSSION...DEBRIS CLOUDS FROM LARGE CONVECTIVE COMPLEX OVER
NORTHERN SONORA LAST NIGHT RAPIDLY DISSIPATING EARLY THIS MORNING...
WITH MODERATE CUMULUS ALREADY FORMING OVER SOME MOUNTAIN CHAINS IN
SOUTHEAST ARIZONA. KEMX RADAR INDICATES LIGHT RETURNS/SHOWERS OVER
FAR WESTERN PIMA ATTM FROM AN OUTFLOW BOUNDARY THAT CAME NORTHWARD
FROM THE COMPLEX LAST NIGHT. THE KTUS 12Z SOUNDING SHOWS AN INCREASE
IN NEARLY ONE-HALF OF PRECIPITABLE WATER VERSUS YESTERDAY...WITH
PRECIPITABLE WATER AT 1.71 INCHES THIS MORNING. FURTHERMORE...THE
12Z KTUS RAOB INDICATES A RATHER UNSTABLE ENVIRONMENT WITH DECENT
SHEAR. WITH THE UPPER HIGH SHIFTING FURTHER NORTH INTO NORTH CENTRAL
ARIZONA...UPPER LEVEL DIFFLUENCE FIELDS ARE FAIRLY IMPRESSIVE FOR
SOUTHEAST ARIZONA OVER THE NEXT 48 HOURS AS CONDITIONS COME TOGETHER
FOR ORGANIZED CONVECTION AND GREATER THUNDERSTORM COVERAGE. THE MOST
FAVORABLE AREA FOR DEVELOPMENT WILL BE SOUTHEAST OF A LINE FROM
HANNAGAN MEADOW...TO SAFFORD...TO TUCSON...TO NOGALES TODAY...BUT
SPREADS WESTWARD TO INCLUDE MUCH OF THE FORECAST AREA TONIGHT AND
SATURDAY AS THE FLOW BECOMES MORE EASTERLY. IN SHORT...WERE LOOKING
FOR A RATHER EARLY START TODAY (ESPECIALLY COMPARED TO THE LAST
COUPLE OF DAYS) WITH THE MODELS HINTING THAT FAR SOUTHEASTERN
PORTIONS OF THE FORECAST AREA COULD BE ON THE EDGE/IN ANY COMPLEXES
THAT DO DEVELOP ON THE PERIPHERY OF THE UPPER HIGH. THIS SEEMS
REASONABLE GIVEN THE TRENDS OVER THE LAST THREE DAYS...WITH EACH
CONVECTIVE COMPLEX IN MEXICO GETTING PROGRESSIVELY CLOSER TO
SOUTHERN ARIZONA.

ULTIMATELY WE NEED TO SHIFT THE HIGH NORTHWARD TO GET BACK INTO FULL
SWING FOR MORE THAN A COUPLE OF DAYS. NOT ONLY IS THIS NOT CERTAIN
BUT THE NEW MEDIUM RANGE TRENDS TRY TO PUSH THE HIGH CENTER BACK
INTO NORTHERN MEXICO THE SECOND HALF OF NEXT WEEK...PUSHING THE
EASTERLIES SOUTH WITH A DRIER SOLUTION FOR MOST OF THE STATE. ABOVE
CLIMO PRECIPITATION CHANCES THROUGH THE WEEKEND...BUT AFTER THAT...
IT COULD GET SPARSE AGAIN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

ZELL
Hazardous weather outlook, Jul 22, 12:10 PM MST, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1210 PM MST THU JUL 22 2004

AZZ019-029>035-230700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1210 PM MST THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...A NORMAL THREAT EXISTS TODAY ACROSS SOUTHEAST ARIZONA FOR
HEAVY RAINFALL AND STRONG DOWNBURST WINDS. THE HIGHEST RISK OF
SEVERE WEATHER AND HEAVY RAINFALL WILL BE ACROSS THE EASTERN HALF OF
SOUTHEAST ARIZONA TODAY...ROUGHLY SOUTH AND EAST OF A LINE FROM
HANNAGAN MEADOW...TO SAFFORD...TO TUCSON...TO SELLS. HOWEVER...
DAYTIME HEATING COMBINED WITH MOISTURE IN PLACE WILL BE SUFFICIENT
FOR GENERAL AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT ACROSS
MUCH OF SOUTHEAST ARIZONA.

DISCUSSION...THE UPPER HIGH CONTINUES TO LIFT NORTH WITH THE CENTER
CURRENTLY POSITIONED ACROSS EAST CENTRAL ARIZONA. THIS POSITION
REMAINS UNFAVORABLE FOR LARGE SCALE ORGANIZED CONVECTION ACROSS MUCH
OF SOUTHEAST ARIZONA...ALTHOUGH FAR EASTERN AREAS NEAR THE NEW
MEXICO BORDER AND FAR SOUTHERN AREAS NEAR THE INTERNATIONAL BORDER
MAY BE ON THE EDGE OF ANY COMPLEXES THAT DO DEVELOP ON THE PERIPHERY
OF THE HIGH. PRECIPITABLE WATER VALUES HAVE COME UP A LITTLE DURING
THE LAST 24 HOURS WHILE STABILITY INDICES ARE SIMILAR TO YESTERDAY.
WITH DEBRIS CLOUDS ACROSS MUCH SOUTHERN ARIZONA FROM A LARGE COMPLEX
OVER SONORA LAST NIGHT...WE PROBABLY WILL GET A SLOW START TO
INITIAL DEVELOPMENT. HOWEVER...THERE SHOULD BE ENOUGH BREAKS FOR
SCATTERED SHOWER AND STORM DEVELOPMENT DURING THE AFTERNOON AND
EVENING HOURS. CONVECTION WILL BEGIN SOUTH AND EAST OF THE TUCSON
METRO AREA WITH THE STORMS MOVING TO THE WEST AROUND 10 MPH.

THE BEST AREAL COVERAGE FOR THUNDERSTORMS WILL BE ACROSS GREENLEE...
GRAHAM...COCHISE...SANTA CRUZ AND THE EASTERN HALF OF PIMA COUNTIES.
MORE ISOLATED ACTIVITY IS EXPECTED ELSEWHERE. WITH PRECIPITABLE
WATER VALUES BETWEEN 1.30 AND 1.50 INCHES...DEEP MOISTURE IS IN
PLACE AND STORM MOVEMENT WILL BE SLOW ENOUGH THAT THE MAIN THREAT
WILL BE HEAVY RAINFALL AND FLASH FLOODING. A FEW STORMS WILL ALSO BE
CAPABLE OF PRODUCING STRONG DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

THE UPPER HIGH WILL CONTINUE TO SHIFT NORTH AND WILL BE CENTERED
NEAR THE FOUR CORNERS THIS WEEKEND. AN UPSWING IN THUNDERSTORM
ACTIVITY AND COVERAGE IS EXPECTED THROUGH SATURDAY...WITH HIGH END
SCATTERED TO NUMEROUS PRECIPITATION CHANCES FORECASTED. A MORE
TYPICAL MONSOON PATTERN IS THEN ANTICIPATED LATE IN THE WEEKEND AND
NEXT WEEK AS THE HIGH REMAINS TO OUR NORTH AND EASTERLY FLOW
CONTINUES ACROSS SOUTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ZELL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:31 PM MSTFlash Flood WarningTWCPima59 min
Jul 23, 1:13 PM MSTFlash Flood WarningTWCPima, Santa Cruz62 min
Jul 23, 1:35 PM MSTFlash Flood WarningTWCPima, Pinal115 min
Jul 23, 4:25 PM MSTFlash Flood WarningTWCPima65 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.